Could taking vitamins have caused my abscess?
I started taking a daily mens vitamin. A couple weeks later I got an abscess near my anus that I had to go to the ER to have removed. Could the vitamins have caused it? I stopped taking them. If they didn't, what did cause the abscess?
An abscess is a localized pocket of puss and dead tissue. They are caused by infections. Sometimes these will drain on their own, but frequently they need to be surgically evacuated by a medical professional and treated with antibiotics. They can occur anywhere on the body, but there are areas that are more prone to them, including the anorectal area armpits, groin, and any area that is conducive to bacterial proliferation. Many things can cause it, including poor hygiene, bug bites, cuts and/or scrapes and so on, but regardless of the mechanism, it is inevitably caused by infection. Over the counter, daily vitamins did not cause this infection and you may resume taking them. As stated above, an infection developed under the skin, which was the cause of the abscess formation. Given appropriate drainage and antibiotic coverage, the infection will be treated and the wound will heal. Because this was treated in the Emergency room (which was an appropriate action, as these frequently do not resolve on their own), you should follow up with your primary care physician, or general surgeon to ensure the wound is adequately drained and is healing well. Antibiotics should have been prescribed and these should be completed as directed as this is part of the treatment for an abscess.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.